Painkillers: Picking the right pill for your pain

Yahoo Lifestyle


Most of us rely on painkilling drugs on a monthly, if not weekly basis. But what are we actually taking? And are you choosing the right pill for your pain?

"The different drugs all have quite different actions, as well as vastly differing prices, and the pill with the fancy packaging or price tag is not always the best choice," says Boots pharmacist Manny Johal.

Here’s what you need to know…

Paracetamol
It’s cheap, relatively safe, and usually the first point of call if you want a good all rounder for general pain relief, says Manny Johal.

"It’s also an antipyretic, which means it brings down a fever and this makes it a good choice for the aches and pains that come with colds and flu." Paracetamol has no side effects but overdosing on it is very dangerous and can cause permanent, sometimes fatal, liver damage. And taking just one extra pill can be very harmful. "Be careful of accidentally doubling up if you take other medicines (eg cold relievers) also containing paracetamol," says Manny.









[Are over-the-counter painkillers doing you more harm than good?]

[Why supermarkets should move sweets away from the checkouts]


Ibuprofen
This offers a similar level of pain relief to paracetamol, and it will also bring down your fever, but this drug works by reducing pain caused by inflammation and that makes it a particularly good choice for backache or muscular sprains, says Manny.

"It’s also safe to take alongside paracetamol as the two drugs work on different pathways so this means you can extend the period of your pain relief. (Ibuprofen can only be taken at eight hour intervals, but paracetamol can be taken every four to six hours – so it’s useful between doses of ibuprofen).

However ibuprofen must be taken with food to avoid the risk of gastro intestinal side effects. In the worst case scenario ibuprofen, which is a non-steroidal anti-inflammatory or NSAID, can cause gastric bleeding."



Codeine

Codeine is a mild opiate (similar to morphine) that works by blocking pain messages in the brain and spinal cord. "It’s particularly good for sharp pains like toothache but it’s an addictive substance and therefore only on sale as an additive to other drugs (for example, Co-codamol, which is paracetamol with added codeine, or Nurofen Plus, which is ibuprofen and codeine).

"Don’t take one of these for more than three days at a time – not only do you risk becoming addicted but it can also cause constipation, and, ironically, headaches.’












[Cluster headaches explained]

[Painkillers make a 'million people's headaches worse']



Dihydrocodeine
This is another version of codeine, only available over the counter alongside paracetamol and is usually more expensive than Co-codamol (brands include Paramol).

"It is similar in strength to codeine but. due to individual differences in genetics and metabolism, some people find it more effective in managing their pain,"  says Manny.

Aspirin
Another NSAID -  so good for inflammatory pain like muscular sprains -  but a lot harsher on the stomach than ibuprofen, aspirin must always be taken with food. It’s also an antiplatelet medicine medicine, which means it reduces the risk of clots forming in your blood.

Many people take a low dose aspirin (usually 75mg) daily to lower their risk of a heart attack or a stroke caused by a blood clot. But the same blood thinning qualities mean the drug is unsafe to take as a painkiller (the usual dose being 300mg) if you have a condition that means your blood does not clot healthily in the first place, or if you are taking any other drug (eg Warfarin) to thin your blood.

It should also never be given to children under the age of 16, as it’s been linked to Reye’s syndrome, causing serious brain and liver damage. NSAIDs in general are to be avoided in pregnancy – so always talk to your GP before taking one if you are pregnant.

Caffeine
Although not a painkiller in itself, caffeine is a stimulant that speeds up body processes and metabolism, and it is sometimes found alongside other painkillers such as paracetamol (usually packages that state ‘extra’ tend to have caffeine), says Manny. "Research shows that when taken alongside painkillers it can lead to a small increase in painkilling ability."

Sumatriptan
This is the generic ingredient of brands such as Imigran and Boots Migraine Relief. This drug is designed specifically to treat migraine and it won’t work for any other pain, says Manny. "It works on the same pathway as the brain chemical serotonin and relieves migraine by reducing inflammation of the blood vessels in the brain."

Naproxen (eg Feminax / Boots period pain relief)
Naproxen is an NSAID similar to ibuprofen. "Although it may be prescribed for muscular aches and sprains, over the counter it is licensed to treat period pain and therefore each packet only contains enough tablets for three days' use," says Manny. "This is because if naproxen is required for a long term complaint, it is better managed by the GP due to side effects associated with NSAIDS."
 
Diclofenac (eg Voltarol)
This is very similar to naproxen and is licensed over the counter for muscular pain. "You should speak with your GP before taking diclofenac if you have underlying heart problems." Says Manny.
 
Hyoscine (eg Buscopan)
Hyoscine is an antispasmodic drug used for Irritable Bowel Syndrome (IBS) which can cause the muscles in the stomach to spasm causing painful tummy cramps. "If you have not been diagnosed with IBS, it's best to speak with your GP to determine the cause of the stomach pain," says Manny.